Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

I need advice ASAP...

Discussion in 'Treatments for Androgenetic Alopecia' started by melphone, Apr 7, 2005.

  1. melphone

    melphone Guest

    So I'm sure most of you have read my story and I don't want to bore anyone by repeating it but I need advice asap...
    This week I am off my bcp (Ortho Tri-cyclin Low). Although deep down i do NOT think the bcp are causing my loss, I have nothing else to show for my hair loss (all my blood tests are relatively normal (many hormones, both female and male are veyr low)). I don't have a diagnosis yet, some say TE, but I believe Androgenetic Alopecia. I want to start a treatment now -- either 2% Rogaine 1x at night or stopping bcp or using Tricomin. But here is the thing, I don't want to do all at once or I'm never going to be able to tell what is helping (or what is hurting) the hair loss!

    What do you guys think? Should I get off bcp first, then start some regrowth treatment (either rogaine or tricomin)? Or start regrowth, stay on the bcp for a few more months, then get off? or neither. HELP (and quick, since Sunday I'd have to start the bcp's again)!!!!

    I asked my endo about spironalactone, yasmin, etc. and she said those treatments are to decrease androgen production and since my testorone tested very low, she didn't think it would really help me (but not really make the hair loss worse either). So what are my options?!!!
     
  2. Monika

    Monika Guest

    Hey Melphone-
    It's hard to know what's working and what's not. All I can say is if you stop the bcp, start Rogaine to keep what you have. My derm told me that there could be a shed after stopping the bcp and to start Rogaine. I don't know what's not working or what is with me. Unfortanately, it all takes time. :?
     
  3. melphone

    melphone Guest

    I just really don't know what to do - stay on the bcp and implement rogaine into my daily life for a few month...then stop bcp OR get off bcp, wait a couple of months, see what happen and then use rogaine. i also bought a bottle of tricomin and i know that's more popular on this site, but I don't want to waste any time if I'm going to use rogaine eventually, either way.
    ugh.
     
  4. melphone

    melphone Guest

    alright, screw it. i stopped the bcp last night. and i guess i'll start the rogaine tonight. gulp.
     
  5. Monika

    Monika Guest

    Girl! I'm in the same boat. I think I told you my derm thinks I have TE. Chronic TE, b/c it's been going on for years. I keep thinking I have Androgenetic Alopecia. It's only been 1 month since I've been off of the bcp's. I use the Rogaine 2x's a day and say alot of prayers!

    Hang in there! Things can only get better! :D
     
  6. Monika

    Monika Guest

    I found this interesting article on http://www.keratin.com

    Check this out:

    Contraceptive pill induced effluvium

    There is much argument on whether oral contraceptives can promote hair loss. Some dermatologists claim that at least a small minority of women develop a telogen effluvium type of hair loss when using oral contraceptives. The hair loss may begin at almost any time after starting oral contraceptive use. Hair loss onset has been reported anywhere between one month to two years after starting contraceptive pill use. Telogen effluvium from oral contraceptives can be temporary with recovery while the individual is still using the contraceptives. Sometimes the hair loss may persist for as long as the contraceptives are used.

    When oral contraceptives are suspected as a cause of telogen effluvium the individual may be switched to a different contraceptive pill formulation to see if the hair loss is brand specific or alternatively complete avoidance of contraceptive pill use is suggested by dermatologists.

    Temporary hair loss can occasionally develop up to one month after discontinuing use of contraceptive pills even though the individual had no hair loss symptoms while using the pill. It is assumed the sudden withdrawal of hormones from pill use is a disruption the body has to adjust to. Oral contraceptives suppress natural hormone production. After withdrawal of oral contraceptives the body must begin to produce estrogen and progesterone according to the natural cycle. Potentially, it may take time for the body to adjust and begin normal hormone production during which hormone levels may be a concentrations that adversely affect hair follicles.

    Some older oral contraceptive pill formulations contain synthetic progestin derivatives that have androgenic abilities. A few women using these pills experience exacerbation of (androgenetic alopecia) rather than telogen effluvium type hair loss. New oral contraceptive pill formulations are made with progestin derivatives with low or no androgenic potential that should not promote androgenetic alopecia. Natural progesterone and some of its derivatives (Nestorone, nomegestrol acetate, trimegestone, norgestimate, desogestrel), do not bind to the androgen receptor and, hence, do not exert androgenic side effects. Newly synthesized progesterone-like molecules such as drospirenone or dienogest have no androgenic effect and have a partial antiandrogenic effect. Drospirenone derives from spironolactone and binds to the mineralocorticoid receptor. The type of synthetic progestin used in a brand oral contraceptives should be listed on the information sheet that comes with the package.
     
  7. bayareagirl

    bayareagirl Established Member

    Joined:
    Mar 25, 2005
    Messages:
    128
    Likes Received:
    0
    Dislikes Received:
    0
    Cool link Monika. Thanks.
     
  8. piperkitty

    piperkitty Guest

    I had my worse case of te after going off of orthotricyclen. I lost about 50% of my hair. I was one of the lucky people that had thicker hair as a result of using bcp's.

    I must add that I had success first with rogaine, but that I use tricomin now and like how it has made my scalp feel. For me the rogaine cause itchiness and sensitivity at times, but the tricomin has improved this 100%. Just keep that in mind if your scalp is irritated by the rogaine.
    Good luck!!

    Lisa
     
  9. bayareagirl

    bayareagirl Established Member

    Joined:
    Mar 25, 2005
    Messages:
    128
    Likes Received:
    0
    Dislikes Received:
    0
    Wow, Lisa! It's hearing things like this that makes me nervous of going off OTC. If I lost 50% of my hair, I'd have to wear a wig for sure as it's at its limit of thinness.

    Do you only use Tricomin now? Do you think you're getting regrowth from that?

    Kate :)
     
  10. piperkitty

    piperkitty Guest

    I don't mean to scare you. One time I went off the pill to get pregnant and I had no problem. It is weird. I think the pill and the rogaine work for me. I am ready to use a topical dht blocker.

    I went back on yasmin because I feel better. I sleep better, my skin doesn't break out, my periods are lighter and I am less moody. Many of the things that people get off of the pill for. Zannie mentioned her breast fibroids growing when on the pill, mine grow when I am off. None of it makes any sense.
     

Share This Page